What are the signs of a fish oil overdose?

The benefits of fish oil are numerous, but it's still possible to have too much of a good thing. Many people take fish oil to help control cholesterol, keep their hearts healthy, and reduce the risk of heart disease. However, taking too much fish oil can lead to unwanted overdose symptoms, such as upset stomach and diarrhea. If the fish oil overdose continues for a long period of time, there may be more serious consequences, such as an increase in bad cholesterol.

There are several ways to consume fish oil. Some people prefer a diet rich in fish, which is a way to get a daily dose of omega 3, one of the main components of fish oil. For these people, there is little or no danger of fish oil overdose. The danger here is in other contaminants that may be contained in the fish, but this is not related to large amounts of fish oil and is generally a safe way to get a healthy amount of nutrients.

Other people prefer to take fish oil supplements. Depending on individual conditions, the recommended dose varies, but is generally between 3 and 4 grams for adults. Taking more than this can lead to gastrointestinal problems, such as an upset stomach and nausea. There can also be extreme cases of some of the common side effects of fish oil, such as a bad taste in the mouth, heartburn, and even the development of a skin rash.

A fish oil overdose usually does not occur by just taking a few extra supplements, but by continuously taking more than the recommended amount of fish oil over a long period of time. This can cause it to build up in an individual's system and lead to negative effects. Some of these are the opposite result of what fish oil was taken for in the first place. While fish oil can help lower cholesterol, an overdose of fish oil can lead to a buildup of bad cholesterol in your blood.

Continuous intake of large amounts of supplements can also lower the strength of the body's immune system. This can make an individual more susceptible to colds and infections, which is of particular concern for those with already compromised immune systems. Signs such as increased susceptibility to colds can be commonly seen in older people.

If an individual suddenly becomes vulnerable to heavy bleeding from minor wounds or cuts, this can also be a sign of a fish oil overdose. Fish oil is commonly taken to reduce the chances of developing blood clots and can act as a blood thinner. In large amounts, this can cause the blood to lose its ability to clot properly.

Go up